Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS Denver/Boulder, CO

August 10, 20174 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 10, 2017, 3:18 PM MDT for 4 counties in Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 3:18 PM MDT (21:18 UTC)
Expired
Aug 10, 2017, 4:00 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS55 KBOU 102118
SVRBOU
COC001-005-031-059-102200-
/O.NEW.KBOU.SV.W.0108.170810T2118Z-170810T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
318 PM MDT THU AUG 10 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Western Arapahoe County in northeastern Colorado...
  Denver County in northeastern Colorado...
  Northern Jefferson County in central Colorado...
  Southwestern Adams County in northeastern Colorado...

* Until 400 PM MDT

* At 317 PM MDT, a severe thunderstorm was located near White Ranch
  Open Space, or 20 miles west of Denver, moving southeast at 30 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Denver, western Aurora, Lakewood, Arvada, southern Westminster,
  southwestern Centennial, northwestern Highlands Ranch, southwestern
  Commerce City, Littleton, Englewood, Wheat Ridge, Golden, Greenwood
  Village, Sheridan, Morrison, Idledale, White Ranch Open Space,
  Chatfield Reservoir, Red Rocks Park and Indian Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3975 10540 3978 10540 3988 10528 3979 10480
      3965 10486 3956 10496 3956 10506 3953 10508
TIME...MOT...LOC 2117Z 294DEG 27KT 3981 10533 

HAIL...1.25IN
WIND...<50MPH
 
$$

GIMMESTAD
2 follow-up statements
378 
WWUS55 KBOU 102146
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
346 PM MDT THU AUG 10 2017

COC001-102155-
/O.CAN.KBOU.SV.W.0108.000000T0000Z-170810T2200Z/
Adams CO-
346 PM MDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning will move south 
of Adams county across Denver. Therefore the warning has been 
cancelled.

LAT...LON 3973 10522 3982 10505 3979 10505 3980 10497
      3979 10490 3980 10490 3979 10480 3977 10481
      3977 10485 3975 10485 3975 10488 3974 10489
      3974 10482 3965 10486 3956 10496 3956 10506
TIME...MOT...LOC 2145Z 294DEG 27KT 3972 10508 

$$

COC005-031-059-102200-
/O.CON.KBOU.SV.W.0108.000000T0000Z-170810T2200Z/
Arapahoe CO-Denver CO-Jefferson CO-
346 PM MDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR WESTERN ARAPAHOE...DENVER AND NORTHEASTERN JEFFERSON COUNTIES...

At 345 PM MDT, a severe thunderstorm was located over northeastern
Lakewood, or 6 miles west of Denver, moving southeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Denver, western Aurora, Lakewood, southeastern Arvada, southwestern
Centennial, northwestern Highlands Ranch, southwestern Commerce City,
Littleton, Englewood, Wheat Ridge, southern Golden, Greenwood Village
and Sheridan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
street flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3973 10522 3982 10505 3979 10505 3980 10497
      3979 10490 3980 10490 3979 10480 3977 10481
      3977 10485 3975 10485 3975 10488 3974 10489
      3974 10482 3965 10486 3956 10496 3956 10506
TIME...MOT...LOC 2145Z 294DEG 27KT 3972 10508 

HAIL...1.00IN
WIND...<50MPH
 
$$

GIMMESTAD
909 
WWUS55 KBOU 102207
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
407 PM MDT THU AUG 10 2017

COC005-031-059-102216-
/O.EXP.KBOU.SV.W.0108.000000T0000Z-170810T2200Z/
Arapahoe CO-Denver CO-Jefferson CO-
407 PM MDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ARAPAHOE...DENVER AND
NORTHEASTERN JEFFERSON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 3973 10522 3982 10505 3979 10505 3980 10497
      3979 10490 3980 10490 3979 10480 3977 10481
      3977 10485 3975 10485 3975 10488 3974 10489
      3974 10482 3965 10486 3956 10496 3956 10506
TIME...MOT...LOC 2206Z 294DEG 27KT 3966 10490 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM MDT, 18 minutes earlier.

Area forecast discussion, Aug 10, 3:00 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
300 PM MDT Thu Aug 10 2017

.SHORT TERM...(This afternoon through Friday)
Issued at 300 PM MDT Thu Aug 10 2017

Cold front has pushed through most of the plains, except over
southern Lincoln County at this time. Storms pushing off the
higher terrain and over the urban corridor have begun to erode the
cap, and are gaining strength. The most heating will be south of
a convergence line stretching from Simla to east of Hugo. This
area would be the best place to see strongest storms with large
CAPE values and better surface winds for a possible weak tornado.
Otherwise the northeasterly post frontal winds are not that
favorable to help with a surface spin-up. Since the cold front is
pushing south, the best chance for a spin-up may end up south of
our forecast area. Elsewhere on the plains, with CAPE values near
1000 J/kg, will remain in an environment capable of penny to an
inch sized hail, strong outflow winds and heavy rain will remain.

This activity will diminish north to south as subsidence moves
into the area, although a possible shortwave over eastern Utah
may be enough to keep activity going until near midnight. Skies
should then clear out enough for areas of fog to develop as a weak
surface low is progged near the DIA airport.

Expect slightly higher temperatures Friday as the upper ridge
builds north a bit and allows for some warm advection.
Precipitable water values will be decreasing some and QG motion
will be weak downward, so expecting a slightly drier day in terms
of storms. Yet CAPE values of of 1000-1500 J/kg will allow for at
least isolated activity.

.LONG TERM...(Friday night through Wednesday)
Issued at 300 PM MDT Thu Aug 10 2017

West to northwest flow aloft will continue through the weekend
with high pressure to the South and upper troughing moving South
out of Canada. This pattern will continue to bring unsettled
and moist weather and afternoon convection to the region.

For Friday evening...a wave will move through the flow helping to
bring increased instability to the plains by the late afternoon
and evening hours. Winds in the mid levels will continue to be
strong NW while surface winds will transition to a more southerly
direction. This will help to increase vertical shear values from
50 to 55 kts by 00z Saturday. The southeast flow will also aid in
the transport of additional low-level moisture over portions of
the plains east of a Sterling to Limon line and west into Elbert
county. Models show PW values increasing to over 1 inch by the
weekend on the plains. These combined ingredients will allow for
increase chances of severe storms by Friday afternoon and evening.
Main hazards will be large hail, potentially damaging outflow
winds and localized heavy rainfall.

For Saturday into Sunday...a cold front will drop out of the
Dakotas bringing a slightly cooler airmass and subsequent
instability along with continued surface moisture and more ideal
upslope ENE flow. This does not appear at this time to be a
particularly strong front with little fluctuations expected in
temperatures from previous days. Afternoon convection will
continue to be the main weather hazard with gusty winds, small
hail and brief moderate to heavy rainfall.

By next week upper ridging moves in over the Central CONUS with a
deepening trough over CA. This pattern shift will allow for
increased drying and warmer temperatures through the week. A
shortwave in various models Tuesday will bring another round of
afternoon convection with a slight chance of strong storms into
Tuesday evening. Models diverge slightly by mid week with
evolution of the upper pattern. Will continue with slightly below
average temperatures with low confidence in extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 300 PM MDT Thu Aug 10 2017

Winds will remain northeast in the post frontal airmass through
nearly 06z before becoming light drainage. Thunderstorms will
impact the Denver area until around 01Z, with prevailing VFR
conditions but may see brief MVFR conditions in a stronger storm.
There is also a possibility to see small hail. Low clouds and fog
are expected to form over northeast Colorado after 06Z as skies
are clearing overnight and a weak surface low forms near DEN.
Ceilings are expected to drop below 1000 feet with a good chance
for fog and visibility of a quarter mile or less through at least
12Z Friday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Bowen
AVIATION...Kriederman
Hazardous weather outlook, Aug 10, 10:51 AM MDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Thu Aug 10 2017

COZ030>051-111700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Thu Aug 10 2017

...Strong storms possible this afternoon into this evening south
of I-70 and east of the Palmer Divide...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected to redevelop this
afternoon. A few storms could become severe, mainly over the
eastern plains south of Interstate 70 over eastern Elbert and
Lincoln counties. Hail up to golf balls, heavy rain and wind
gusts of 60 mph or stronger will be possible with the severe
storms. Elsewhere, storms will be capable of producing brief
heavy rain, small hail, and wind gust to 50 mph.

Storms should move out of the area by midnight, with clearing
skies allowing the formation of areas of fog over the plains into
the early morning hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The pattern will remain unsettled on Friday, with sufficient
moisture coupled with afternoon heating to produce another round
of the thunderstorms. A few of the storms over the far northeast
plains as well as along and southeast of the Palmer Divide could
become severe. The main hazards would be hail up to one inch in
diameter, wind gusts to 60 mph and locally heavy rainfall.

A chance of weaker afternoon and evening showers and
thunderstorms will continue this weekend, with some drying by
early next week. Temperatures will continue to run slightly below
seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2pm today, likely over
Elbert and Lincoln counties.

In the hours before

Local storm report, Aug 10, 2:02 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
202 PM MDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 NW RED FEATHER LAKES  40.85N 105.65W
08/10/2017  M0.50 INCH       LARIMER            CO   TRAINED SPOTTER

&&

RGD
Special weather statement, Aug 10, 2:03 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Denver CO
203 PM MDT THU AUG 10 2017

COZ035-038-102045-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
203 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
245 PM MDT...

At 202 PM MDT, trained weather spotters reported a strong
thunderstorm near Red Feather Lakes, or 30 miles northwest of Fort
Collins, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Fort Collins, Wellington, Mishawaka, Livermore, Red
Feather Lakes, Teds Place, Bellvue, Poudre Park and Virginia Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4061 10494 4061 10518 4077 10565 4079 10564
      4081 10567 4086 10568 4087 10566 4086 10565
      4087 10562 4089 10565 4089 10567 4093 10564
      4100 10494
TIME...MOT...LOC 2002Z 274DEG 29KT 4084 10553

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:03 PM MDTSpecial Weather StatementBOULarimer42 min
Aug 10, 2:28 PM MDTSevere Thunderstorm WarningBOULarimer36 min
Aug 10, 2:31 PM MDTFlash Flood WarningBOULarimer119 min
Aug 10, 3:02 PM MDTSevere Thunderstorm WarningBOULarimer, Weld43 min
Aug 10, 3:07 PM MDTAreal Flood AdvisoryBOULarimer, Weld83 min
Aug 10, 3:54 PM MDTSpecial Weather StatementBOUWeld51 min
Aug 10, 3:54 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln51 min
Aug 10, 4:01 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln17 min
Aug 10, 4:06 PM MDTSpecial Weather StatementBOUDenver39 min
Aug 10, 4:13 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Morgan, Weld47 min
Aug 10, 4:23 PM MDTSpecial Weather StatementBOULincoln52 min
Aug 10, 4:37 PM MDTSevere Thunderstorm WarningBOULincoln, Washington38 min
Aug 10, 4:40 PM MDTAreal Flood AdvisoryBOUWeld65 min
Aug 10, 4:43 PM MDTSevere Thunderstorm WarningBOULincoln32 min
Aug 10, 4:48 PM MDTTornado WarningBOUAdams, Arapahoe27 min
Aug 10, 5:07 PM MDTSevere Thunderstorm WarningBOULincoln, Washington25 min
Aug 10, 5:12 PM MDTAreal Flood AdvisoryBOULincoln93 min
Aug 10, 5:18 PM MDTSpecial Weather StatementBOUWashington27 min
Aug 10, 5:24 PM MDTSevere Thunderstorm WarningBOULincoln16 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.